Cardiovascular events, early discontinuation of trastuzumab, and their impact on survival
To evaluate how often trastuzumab therapy is ended early (i.e., early discontinuation) and how cardiovascular events and early discontinuation affect survival among older women with breast cancer. A population-based cohort of female Medicare beneficiaries with stage I-III breast cancer in 2005-2009 who received trastuzumab was assembled and followed through 2011. Completed trastuzumab treatment was defined as ≥11 months of continuous trastuzumab treatments with no delay between trastuzumab treatments >45 days. We identified trastuzumab-associated cardiovascular events as those occurring within 45 days before or after the last trastuzumab treatment. Using Cox proportional hazard models, we examined the association between early discontinuation of trastuzumab and cardiovascular events on all-cause mortality. Our cohort consisted of 585 women (mean age: 71.6 years). Approximately 41 % of women discontinued trastuzumab therapy early. Patients with early discontinuation of trastuzumab were more likely to have heart failure /cardiomyopathy, atrial fibrillation, and other cardiovascular events than women who completed trastuzumab. Cardiovascular events were strongly associated with an increased risk of all-cause mortality [adjusted hazard ratio (AHR) 3.54; 95 % confidence interval (CI) 1.87 to 6.68]. Women with early discontinuation of trastuzumab had a non-significant increase in risk of all-cause mortality (AHR: 1.74; 95 % CI 0.94 to 3.23), compared to women who completed trastuzumab. Early trastuzumab discontinuation was common among older patients, and often associated with adverse cardiovascular events. Development of cardiovascular events was associated with a higher mortality risk than early trastuzumab discontinuation, implying that reducing cardiovascular complications from trastuzumab therapy could likely have a substantive impact on overall survival in this population.